Case of endophthalmitis following intravitreal injections of bevacizumab
Shinya Komori1, Akira Sawada1, Tsutomu Oguni1, Kiyofumi Mochizuki1, Kiyofumi Ohkusu2
1Department of Ophthalmology, 2Department of Microbiology, Gifu University Graduate School of Medicine, Gifu, Japan
Purpose: We report a case of infectious endophthalmitis that developed after the third intravitreal injection of bevacizumab. The endophthalmitis was caused by Staphylococcus epidermidis.
Methods: Observational case series.
Results: This was a case of a 77-year-old man who had received three intravitreal injections of bevacizumab and developed infectious endophthalmitis. Polymerase chain reaction of an aqueous humor sample showed that the endophthalmitis was caused by S. epidermidis. The patient received intravitreal ceftazidime and vancomycin, and subconjunctival injection of vancomycin. After the intravitreal injections he was treated with topical levofloxacin and cefmenoxime hydrochloride, and intravenous cefpirome. Subsequently, the ocular inflammation gradually decreased and his visual acuity remained at 30/200.
Conclusions: Our findings indicate that endophthalmitis can develop after intravitreal bevacizumab injections. Polymerase chain reaction is useful for differentiation from sterile endophthalmitis.
Keywords: endophthalmitis, bevacizumab, Staphylococcus, antibiotics
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]